Before the advent of small-molecule and monoclonal antibody pharmacotherapy, advanced metastatic melanoma carried a 15% survival rate at 5 years. In the MDX010-20 Phase-III clinical trial, monotherapy with the cytotoxic T-lymphocyte–associated antigen protein 4 (CTLA-4)-targeting antibody, ipilimumab, was found to nearly double survival rates vs. control group to 45% at 1 year and 23% at 2 years (1). By blocking CTLA-4 activity, ipilimumab may preclude the cancer-mediated downregulation of activated T cells. Presumably due to this broad anti-CTLA-4 action, several anti-CTLA-4 agents have been associated with various immune-related adverse effects including anterior uveitis (2), dermatitis, colitis, hypophysitis, and hepatitis (1,3,4). Transient sensory and motor peripheral neuropathies have also been reported (3). One previous case report implicated ipilimumab in sequential optic neuritis resulting in no light perception vision in one eye followed by decreased vision in the fellow eye (5). Search of the Food and Drug Administration Adverse Event Reporting System from September 2012 through June 2013 did not reveal any reports of a similar complication (6). We describe the presentation and natural history of a patient treated with ipilimumab who developed bilateral optic neuropathy.
A 67-year-old man who underwent excisional biopsy of a melanoma from his left thigh with lymph node dissection (1/6 nodes involved) was diagnosed with Stage III (T4N1) metastatic melanoma. Initially, he opted for observation, but the disease progressed, and 3 years later, monotherapy was begun with ipilimumab infusion (3 mg/kg) every 21 days. One year before treatment, the patient had a normal eye examination including assessment of retinal nerve fiber layer (RNFL) thickness on optical coherence tomography and normal automated visual fields.
Three weeks after his third ipilimumab infusion, the patient reported several episodes lasting 10–15 minutes when he saw “white outs” in his entire left visual field. Ophthalmic examination was unremarkable, but evaluation for transient visual loss revealed atrial fibrillation. Elective cardioversion was scheduled but, in the interim, the patient reverted to normal sinus rhythm.
Six weeks after his third ipilimumab infusion, the patient complained of photopsias in the temporal visual field of each eye and blurred vision bilaterally. Visual acuity was 20/20 in each eye and color vision and pupillary reactions were normal. Slit lamp examination showed 1+ anterior chamber cell and posterior synechia bilaterally. There was mild bilateral optic disc edema. Treatment with topical prednisolone and atropine drops in both eyes was initiated. Brain magnetic resonance imaging without and with contrast showed only small vessel ischemic changes.
Seven days after the fourth ipilimumab infusion, visual acuity was 5/200 in right eye and 20/30 in left eye. Color vision was reduced in the right eye but intact in the left eye. Automated visual fields showed bilateral visual field loss more marked in the right eye (MD: −13.90 dB) than the left eye (MD: −3.30 dB) (Fig. 1). There was bilateral optic disc edema, more pronounced in the right eye.
Over the next 3 days, the patient's vision stabilized, his anterior uveitis improved, but his optic disc edema worsened. Lumbar puncture showed an opening pressure of 23.5 cmH2O, and cerebrospinal analysis was normal.
The patient returned 8 days later with improved vision in the right eye of 20/70 but worsened in the left eye to 20/80. Slit lamp examination demonstrated 2+ cellular reaction in the anterior chamber of both eyes and persistent bilateral disc edema (Fig. 2) with subfoveal fluid (Fig. 3). Topical prednisolone frequency was increased to every 2 hours in both eyes. A trial of systemic corticosteroids was discussed but not instituted given spontaneous improvement in visual acuity of the right eye, lack of published treatment guidelines and the patient's preference.
Over the next 3 months, the patient's visual acuity gradually improved to 20/30 in both eyes with resolution of anterior uveitis. At 4 months after the fourth ipilimumab infusion, both discs were pale, with global RNFL thickness of 78 μm with severe superior and moderate inferior thinning in the right eye, and 79 μm with moderate inferior thinning in the left eye. The patient's vision was 20/25 bilaterally at 6 months after his fourth ipilimumab treatment, although there were persistent visual field defects (Fig. 4), with MD: −7.74 dB in right eye and MD: −6.12 dB in left eye.
A human T-lymphocyte cell requires 2 signals for activation: presentation of an antigen by an antigen-presenting cell (APC) and binding of the CD28 receptor on the T cell with CD80 and CD86 ligands on the APC. Another molecule, CTLA-4, functions as a feedback mechanism preventing unwanted autoimmunity and establishing tolerance to self-antigens by competitively binding the CD28 receptor, thereby downregulating T-cell response (4). Melanoma cells can evade immune surveillance through multiple mechanisms, and it is thought that they can express CTLA-4 ligands, thereby attenuating the adaptive immune responses and inducing T-cell inactivation (7). The novel agent ipilimumab targets this aspect of melanoma oncogenicity.
Presumably by downregulating systemic T-cell function (regulatory T cells), ipilimumab produces a novel class of immune-related adverse events ranging from the common such as dermatitis, enterocolitis, hepatitis, to the uncommon of uveitis, pancreatitis, and peripheral neuropathy. One recent case report documented the first known case of euthyroid Graves' ophthalmopathy in a 53-year-old woman with no previous thyroid disease and baseline normal free thyroxine (free T4) and thyroid-stimulating hormone (TSH) levels (8). After her fourth infusion of ipilimumab, the patient developed bilateral proptosis and bilateral enlarged extraocular muscles; although her TSH and free T4 remained normal, anti-TPO and thyroglobulin antibody were markedly elevated. Ipilimumab was discontinued, and after several courses of high-dose IV steroids followed by a slow oral prednisone taper, the orbitopathy almost completely resolved.
In our patient, early signs and symptoms of optic neuropathy including bilateral disc edema were present after the third infusion of ipilimumab, but definitive diagnosis was not achieved until after the fourth infusion. Serial observation revealed gradual improvement over 6 months.
With the development of novel treatments for melanoma, it is imperative that the ophthalmologist be aware of potential immune-related adverse effects including uveitis and optic neuropathy. Our patient recovered his vision with only topical steroid treatment for his anterior uveitis. Further study is necessary to determine whether systemic steroids with or without immune-modulating agents will prove to be of benefit.
STATEMENT OF AUTHORSHIP
Category 1: a. Conception and design: C. E. Francis and O. L. Yeh; b. Acquisition of data: C. E. Francis and O. L. Yeh; c. Analysis and interpretation of data: C. E. Francis and O. L. Yeh. Category 2: a. Drafting the manuscript: C. E. Francis and O. L. Yeh. b. Revising it for intellectual content: C. E. Francis and Oliver L. Yeh. Category 3: a. Final approval of the completed manuscript: C. E. Francis and O. L. Yeh.
1. Andrews S, Holden R. Characteristics and management of immune-related adverse effects associated with ipilimumab, a new immunotherapy for metastatic melanoma. Cancer Manag Res. 2012;4:299–307.
2. Robinson MR, Chan C, Yang JC, Rubin BI, Gracia GJ, Sen HN, Csaky KG, Rosenberg SA. Cytotoxic T lymphocyte-associated antigen 4 blockade in patients with metastatic melanoma: a new cause of uveitis. J Immunother. 2004;27:478–479.
3. Weber JS, Kahler KC, Hauschild A. Management of immune-related adverse events and kinetics of response with ipilimumab. J Clin Oncol. 2012;30:2691–2697.
4. Tarhini A, Lo E, Minor DR. Releasing the brake on the immune system: ipilimumab in melanoma and other tumors. Cancer Biother Radiopharm. 2010;25:601–613.
5. Walsh R, Galetta S, Tamhanker M. Ipilimumab-associated optic neuropathy. Paper presented at: Annual Meeting of the North American Neuro-Ophthalmology Society; February 14, 2012; San Antonio, TX.
7. Fong L, Small EJ. Anti-cytotoxic T-lymphocyte antigen-4 antibody: the first in an emerging class of immunomodulatory antibodies for cancer treatment. J Clin Oncol. 2008;26:5275–5283.
© 2015 by North American Neuro-Ophthalmology Society
8. Min L, Vaidya A, Becker C. Thyroid autoimmunity and ophthalmopathy related to melanoma biological therapy. Eur J Endocrinol. 2011;164:303–307.